Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

March 22, 2008Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2008, 6:46 PM CDT for Howard County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2008, 6:46 PM CDT (23:46 UTC)
Expired
Mar 22, 2008, 7:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 222348
SVRMAF
TXC227-230030-
/O.NEW.KMAF.SV.W.0005.080322T2346Z-080323T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT SAT MAR 22 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 637 PM CDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE
  HAIL IN BIG SPRING. AT 640 PM CDT DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 3 MILES SOUTH
  OF BIG SPRING. THE STORM WAS MOVING TO THE EAST AT 15 MPH.
  

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ELBOW...
  SOUTH HAVEN...
  BIG SPRING...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3244 10123 3213 10123 3210 10165 3245 10169
TIME...MOT...LOC 2346Z 249DEG 6KT 3214 10159

$$
1 follow-up statement
000 
WWUS54 KMAF 230009
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT SAT MAR 22 2008

TXC227-230030-
/O.CON.KMAF.SV.W.0005.000000T0000Z-080323T0030Z/
HOWARD TX-
707 PM CDT SAT MAR 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR HOWARD COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ELBOW...OR ABOUT 8 MILES SOUTHWEST OF BIG
SPRING...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...ELBOW...
FORSAN...LOMAX.

IN ADDITION TO LARGE HAIL... DEADLY CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3244 10123 3213 10123 3210 10165 3245 10169
TIME...MOT...LOC 0007Z 249DEG 6KT 3215 10155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:12 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 22, 3:12 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT MAR 22 2008

.DISCUSSION...
AFTERNOON SURFACE ANALYSIS STILL SHOWS A WEAK SURFACE FRONTAL
BOUNDARY EXTENDING ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...
THE NORTHERN PERMIAN BASIN...AND SOUTHEASTWARD ACROSS WEST CENTRAL
TEXAS. LOW LEVEL SURFACE MOISTURE CONTINUES TO SLOWLY INCREASE
ACROSS THE PERMIAN BASIN AND THE LOWER TRANS PECOS REGION...WHERE
DEWPOINT TEMPERATURES CURRENTLY RANGE IN THE UPPER 30S TO MID 40S.
TEMPERATURES HAVE WARMED NICELY DESPITE THE SURFACE BOUNDARY AND
HIGH CLOUD COVER...WITH MOST LOCATIONS IN THE 70S TO NEAR 80 AT 2 PM
CDT. WE ARE STILL LOOKING FOR THE POTENTIAL OF ISOLATED THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON ACROSS THE EASTERN PERMIAN BASIN
AND WESTERN PERMIAN BASIN...IN THE VICINITY OF THE SURFACE BOUNDARY
AND AN AXIS OF RATHER STEEP MID LEVEL LAPSE RATES AND WEAK
INSTABILITY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS ACROSS
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND EVENING AS MARGINAL CAPE/INSTABILITY...AND STEEP MID LEVEL LAPSE
RATES SUPPORT SOME MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE
STRONGER STORMS.

A POTENT SHORTWAVE TROUGH LOCATED ACROSS THE ROCKY MOUNTAINS THIS
AFTERNOON IS STILL PROGGED TO QUICKLY DIVE SOUTHEASTWARD TOWARD THE
SOUTHERN PLAINS TONIGHT WITHIN THE NORTHWEST FLOW ALOFT. MODELS ARE
STILL IN GOOD AGREEMENT THAT SHOWERS AND THUNDERSTORMS WILL BECOME
MORE ORGANIZED ACROSS NORTHERN PORTIONS OF THE FORECAST AREA THIS
EVENING AS THE SHORTWAVE TROUGH AND ASSOCIATED STRONG COLD FRONT
MOVE SOUTHWARD TOWARD THE REGION. WE STILL HAVE THE BEST CHANCES FOR
PRECIPITATION ALIGNED ACROSS THE PERMIAN BASIN AND FAR SOUTHEASTERN
PORTIONS OF THE NEW MEXICO PLAINS TONIGHT AND SUNDAY...WITH SLIGHT
RAIN CHANCES EXTENDING ALL THE WAY TO THE RIO GRANDE. ALSO OF
CONCERN TONIGHT WILL BE HIGH WINDS THROUGH GUADALUPE PASS FOLLOWING
THE PASSAGE OF THE STRONG COLD FRONT AFTER MIDNIGHT. WE HAVE ISSUED
A HIGH WIND WARNING THERE FROM 06Z-15Z SUNDAY.

INSTABILITY WILL QUICKLY DECREASE EARLY SUNDAY AS COLDER AIR ADVECTS
INTO THE REGION...SO LEFT PRECIPITATION IN THE FORM OF RAIN
SHOWERS. HIGH TEMPERATURES SUNDAY MAY BE REACHED EARLY IN THE DAY
WITH TEMPERATURES HOLDING STEADY...POSSIBLY DECREASING A LITTLE AS
THE DAY PROGRESSES. OVERALL A CLOUDY...COLD AND POTENTIALLY WET
EASTER SUNDAY. PRECIPITATION CHANCES WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST SUNDAY EVENING...WITH COLDER TEMPERATURES
ANTICIPATED SUNDAY NIGHT.

THE REMAINDER OF THE EXTENDED FORECAST LOOKS LIKE A RETURN TO WARM
AND DRY CONDITIONS...WITH ZONAL FLOW ALOFT AND LEE SIDE SURFACE
TROUGHING. WE DID ADJUST TEMPERATURES A LITTLE FROM THE PREVIOUS
FORECAST...MAINLY TRENDING UPWARD A FEW DEGREES DURING THE MIDDLE TO
LATTER HALF OF THE WEEK. THE WARM AND DRY CONDITIONS COMBINED WITH
INCREASED WIND SPEEDS WILL LIKELY ELEVATE FIRE WEATHER CONCERNS BY
WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              42  45  38  67  /  50  60  10   0
CARLSBAD NM                43  47  37  74  /  30  40  10   0
DRYDEN TX                  53  54  42  72  /  20  30  20   0
FORT STOCKTON TX           47  48  41  73  /  30  40  20   0
GUADALUPE PASS TX          41  47  34  70  /  20  30  10   0
HOBBS NM                   42  46  37  71  /  50  50  10   0
MARFA TX                   38  51  32  69  /  10  30  20   0
MIDLAND INTL AIRPORT TX    42  45  38  67  /  50  60  10   0
ODESSA TX                  44  46  39  68  /  50  60  10   0
WINK TX                    45  49  39  74  /  50  60  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

06/21
Hazardous weather outlook, Mar 22, 2:47 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAR 22 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT MAR 22 2008 /147 PM MDT SAT MAR 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN LOW
ROLLING PLAINS LATE THIS AFTERNOON. THE CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL THEN SPREAD ACROSS ALL OF SOUTHEASTERN NEW MEXICO
AND MOST OF WEST TEXAS THIS EVENING AND OVERNIGHT. A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS MAINLY
EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERN WITH THE STRONGER STORMS.

LOCALLY STRONG NORTHEAST WINDS NEAR 40 MPH WITH GUSTS TO 60 MPH CAN
BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT INTO EARLY
FRIDAY MORNING. MOUNTAIN GAPS AND PASSES WILL BE FAVORED FOR THESE
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:17 PM CDTHigh Wind WarningMAF22 hr
Mar 22, 6:52 PM CDTSevere Thunderstorm WarningMAFGlasscock53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.